The FDA issued a drug safety communication stating that serious adverse cardiac events, some leading to death, can occur after taking high doses of loperamide, a diarrhea drug.
Loperamide is sold over-the-counter or by prescription and is available in generic, store-brand and brand-name (Imodium A-D, McNeil Consumer Healthcare) versions.
In the communication, the FDA wrote that the maximum approved daily dose for loperamide is 8 mg for the OTC version and 16 mg for the prescription version. Higher-than-recommended doses of loperamide are a possible cause for “unexplained cardiac events including QT interval prolongation, torsades de pointes or other ventricular arrhythmias, syncope and cardiac arrest,” the agency wrote.
The agency stated that use of higher-than-recommended doses appear to be related to the ongoing epidemic of opioid abuse, and many of the adverse cardiac events affected individuals attempting to treat opioid-withdrawal symptoms or to achieve a feeling of euphoria.
Individuals who abuse loperamide often combine it with other drugs to increase its absorption across the blood-brain barrier and inhibit its metabolism, according to the FDA.
The agency advised individuals whose diarrhea lasts more than two days to stop taking loperamide and contact a doctor; and to seek immediate medical attention for fainting, a rapid heartbeat, an arrhythmia or unresponsiveness.
Doctors should discontinue loperamide if toxicity is suspected and start necessary therapy; should measure blood levels if loperamide ingestion is suspected; and should consider electrical pacing or cardioversion in cases of torsades de pointes for which drug treatment is ineffective, the FDA stated.